Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

July 9, 2021Howell County, Missouri

NWS Springfield, MO issued this special weather statement at Jul 9, 2021, 6:01 PM CDT for Howell County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 6:01 PM CDT (23:01 UTC)
Expired
Jul 9, 2021, 6:30 PM CDT
In force
29 min
Issued by
NWS Springfield, MO

County Howell County, MO

The radar

The Springfield radar (KSGF), 153 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1735 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

912 
WWUS83 KSGF 092301
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
601 PM CDT Fri Jul 9 2021
 
MOZ097-092330-
Howell MO-
601 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWELL COUNTY UNTIL
630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of West Plains, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Peace Valley...                   White Church...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3690 9189 3697 9166 3679 9166 3679 9168
      3671 9168 3672 9182
TIME...MOT...LOC 2300Z 261DEG 16KT 3683 9180 

$$

Wise

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:16 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 3:16 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
316 PM CDT Fri Jul 9 2021

.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Jul 9 2021

Low level moisture was increasing over the forecast area this
afternoon as a warm front moved northeastward from southwest
Missouri and southeast Kansas into south central and central
Missouri. Temperatures were in the upper 80s to lower 90s and heat
index values were in the mid to upper 90s.

Isolated showers developed mainly over southern Missouri to the
east of Highway 65 and south of Interstate 44, but expect them to
dissipate around sunset. A much heavier band of showers and
thunderstorms developed over northern Arkansas but they were
drifting to the southeast away from our area.

There will be two areas of thunderstorm activity that we will need
to monitor tonight and Saturday. The first area of storms is
already developing over south central Iowa and tracking
southeastward toward north central MO. This cluster is expected to
hold together and drop heavy rainfall over northeast MO. Areas
near the Lake of the Ozarks may get clipped by this activity later
tonight.

The second area of concern is over Nebraska/northeast
Colorado/northwest Kansas. Convection-allowing models continue to
show a convective complex developing in this area during the
evening as the low level jet lifts moisture over stalled front and
an upper level disturbance approaches from the northwest. This
system will move southeastward into eastern Kansas and western
Missouri early tomorrow morning but will likely dissipate with
loss of the low level jet. However it will likely lay out an
outflow boundary from the western portion of the forecast area
into eastern Kansas and will focus storm development Saturday
afternoon. The airmass over the region is expected to be very
unstable with CAPE values of 2000-3000 j/kg by mid afternoon as
convective inhibition decreases to less than 50 j/kg. There will
also be adequate 0-6km shear of 35-50 knots which will help storms
remain organized and become strong to severe.

All modes of severe weather will be possible with storms forming
in this environment. In addition, heavy rainfall and isolated
flash flooding will also be possible with precipitable water
values approaching 2 inches.

The potential for prolonged training and/or multiple rounds of
heavy rainfall is pretty low with storm motion perpendicular to
the axis of the associated front, so do not plan to issue any
flood watches for the area at this time.

.LONG TERM...(Saturday Night through Friday)
Issued at 234 PM CDT Fri Jul 9 2021

On Sunday and Monday, an upper level low pressure system will
deepen and cutoff over the area, keeping cloud cover, rain and
cooler than normal temperatures over the region. By Tuesday the
upper low will lift northeastward and upper level flow will
gradually shift back to the northwest. Access to gulf moisture
will remain over the region and we will likely see more diurnal
scattered convection each afternoon. Another uptick in
precipitation chances will return around Thursday with cold front
passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1210 PM CDT Fri Jul 9 2021

VFR ceilings/vis will prevail at the SGF/BBG/JLN TAF sites
through this afternoon and tonight as a strong capping inversion
remains over the area. Scattered storms may develop east of
SGF/BBG later this afternoon. Looking at the latest
radar/satellite trends near the AR border, will include vicinity
showers at Branson through late afternoon.

Will include LLWS in the Joplin TAF for late tonight through mid-
morning Saturday as a low level jet (LLJ) develops over the
southern Plains. A storm complex is expected to develop on the
northern edge of the LLJ across northwest Kansas and central
Nebraska late this evening and track southeastward into northern
MO by early morning. The complex is expected to weaken during the
morning with loss of LLJ support but will leave an outflow
boundary over the region.

For now will not include storms through 18Z Saturday but expect
some thicker cloud cover and potentially MVFR ceilings at JLN and
SGF. Expect to see mention of storms in the TAFs in the 00Z or 06Z
routine TAF issuance as storms fire over the region along the
outflow boundary and interact with increasing moisture/instability
over the region tomorrow afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, Jul 9, 3:29 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
329 PM CDT Fri Jul 9 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
329 PM CDT Fri Jul 9 2021

...Strong to Severe Storms Expected on Saturday...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Isolated showers and thunderstorms will be possible through the
rest of the afternoon across the eastern ozarks, mainly along and
east of Highway 63. If these storms develop, they may produce
brief gusty winds, small hail and locally heavy rainfall.

Heat index values near 100 will continue through late this
afternoon across the entire area.

Overnight, widespread showers and thunderstorms will move into
northern Missouri. These thunderstorms may spread south into
areas along and north of a Warsaw to Salem line by sunrise
Saturday. Large hail, damaging winds and localized flooding are
the main potential hazards. Most locations south of Highway 54
will likely remain dry.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An unseasonably strong storm system will approach the region on
Saturday. Widespread showers and thunderstorms will occur at
times, especially during the late afternoon and evening hours.
Some of the most intense storms could produce large hail,
damaging wind gusts and tornadoes. High rainfall rates could lead
to localized flash flooding. Frequent cloud to ground lightning
is likely.

Isolated thunderstorms will be possible on a daily basis through
early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight for areas
 along and north of a Warsaw to Salem line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, Jul 9, 6:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
601 PM CDT Fri Jul 9 2021

MOZ097-092330-
Howell MO-
601 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOWELL COUNTY UNTIL
630 PM CDT...

At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of West Plains, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Peace Valley...                   White Church...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3690 9189 3697 9166 3679 9166 3679 9168
      3671 9168 3672 9182
TIME...MOT...LOC 2300Z 261DEG 16KT 3683 9180

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:10 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon50 min
Jul 9, 6:34 PM CDTSpecial Weather StatementSGFDouglas41 min
Jul 9, 6:59 PM CDTSpecial Weather StatementSGFHowell46 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.